High cholesterol contributes to the furring of the arteries which leads to heart attacks and other major cardiac events. Fortunately, statins preve
High cholesterol contributes to the furring of the arteries which leads to heart attacks and other major cardiac events. Fortunately, statins prevent the deposit of fatty molecules inside arteries. In some cases, however, unsteadiness in walking has been reported among patients.
Compliance with statin therapy has remained problematic due to the drug’s undesirable side effects.
Myopathy is estimated to occur in 0.5 percent of patients treated with statins during clinical trials, and Rhabdomyolysis in an even smaller portion of users.
Fewer studies have evaluated muscle strength among users, however, so the incidence of weakness, whether related to myopathy or not, may be under-appreciated.
In one study, researchers assessed several patients for proximal muscle weakness after finding they developed proximal weakness with a decline in walking, which reversed after discontinuing the drug.
READ MORE: Statins: The adverse side effect that can gradually appear on the skin
Writing in the journal of Neuro-rehabilitation and Neural Repair, the authors said: “Unsteadiness in walking, especially on an uneven surface or on changing direction, was the most common complaint.
“[The patients] usually could not pinpoint the onset, but their history of daily activity suggested function changes by six months after the first use of a statin.
“The patients and their physicians did not suspect muscle weakness. They attributed the symptoms to complications of chronic or recent neurological disorders.”
Several of the 18 patients reported mild aches after undertaking an unusual amount of exercise.
Other complications included difficulty arising from a toilet or car seat, and mild fatigue during shopping or climbing stairs.
Within three months of stopping the statin agent, all patients recovered their proximal strength.
“Walking improved, and they arose from a chair without pushing off with their arms,” noted the authors.
Other side effects that may occur are headaches, dizziness, and feeling unusually tired or weak.
READ MORE: Statins: Three mood ‘altering’ side effects – what to look for
In some cases, coming off the drugs can be dangerous.
Studies have shown that patients who discontinue statins experience a rapid rise in both C-reactive protein and LDL cholesterol.
In fact, researchers have previously found that people who stop taking statins after a possible side effect are 13 percent more likely to die or have a heart attack or stroke.
A doctor may adjust the dosage or recommend a different statin, or combination of medications.